Complications of intravitreal injections - Own experience

  • Jamrozy-Witkowska A
  • Kowalska K
  • Jankowska-Lech I
 et al. 
  • 3

    Readers

    Mendeley users who have this article in their library.
  • N/A

    Citations

    Citations of this article.

Abstract

Purpose: Authors present complications associated with intravitreal injection perfomed in Ophthalmic Clinic CMKR Material and methods: retrospective study, between January 2006 and July 2009 we performed intravitreal injections with triamcinolone acetonide (Kenalog, 4 mg), ranibizumab (Lucentis, 0.5 mg), bevacizumab (Avastin, 1.25 mg) i pegaptanib (Macu-gen, 0.3 mg). We treated eyes with age-related macular degeneration, diabetic macular edema, after retinal venous occlusion, with uveitis, Irvine-Gass syndrome, idiopathic juxtafoveolar teleangiectasia and central serous retinopathy. Results: 943 eyes received intravitreal injections. The most common ocular complication was subconjunctival hemorrhage which was seen in 36% cases. Temporary elevated intraocular pressure above 21 mmHg was noticed in 18 eyes (5%) after anti-VEGF agents injections and in 30 eyes (23.4%) after Kenalog injection. Anterior uveitis developed in sixteen cases (1.7%) from the Avastin (5 eyes) and Lucentis (3 eyes) group. Anterior-posterior inflammation occurred in 8 eyes (0.8%), including four eyes (0.4%) with sterile endophthalmitis (3 following bevacizumab and 1 following ranibizumab injection), one eye (0.1%) with pseudoendophthalmitis (after triamcinolone). There were three cases of suspected endophthalmitis (2 following bevacizumab and 1 following triamcinolone injection). The infectious endophthalmitis after triamcinolone injection was culture-proven and revealed Staphylococcus epidermidis. Cataract formation or progression was noted in 34 eyes totally. In Kenalog group progression of cataract was seen in 23.4% of eyes (30 cases) during 2-years of follow-up and in anti-VEGF agents group - in two cases (0.6%) and 2 cases of iatrogenic cataract. Three diabetic patients suffered systemic adverse events: one patient developed renal insufficiency, one patient developed cerebrovascular accidents and one suffered a myocardial infarction resulting in death. Conclusions: Intravitreal injections are associated with a low incidence of serious adverse events. The most common ocular complication was subconjunctival hemorrhage. There was one case of serious complication - the culture-proven infectious endophthalmitis after Kenalog injection. Cataract formation and increase of intraocular pressure were more often observed following intravitreal triamcinolone injection.

Author-supplied keywords

  • Anti-VEGF agents
  • Complications
  • Intravitreal injection
  • Triamcinolone acetate

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

There are no full text links

Authors

  • A Jamrozy-Witkowska

  • K Kowalska

  • I Jankowska-Lech

  • B Terelak-Borys

  • A Nowosielska

  • I Grabska-Liberek

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free